This paper presents a numerical scheme for a class of isoperimetric constraint variational problems (ICVPs) defined in terms of an A-operator introduced recently. In this scheme, Bernstein's polynomials are used to approximate the desired function and to reduce the problem from a functional space to an eigenvalue problem in a finite dimensional space. Properties of the eigenvalues and eigenvectors of this problem are used to obtain approximate solutions to the problem. Results for two examples are presented to demonstrate the effectiveness of the proposed scheme. In special cases, the A-operator reduces to Riemann–Liouville, Caputo, Riesz–Riemann–Liouville, and Riesz–Caputo, and several other fractional derivatives defined in the literature. Thus, the approach presented here provides a general scheme for ICVPs defined using different types of fractional derivatives. Although, only Bernstein's polynomials are used here to approximate the solutions, many other approximation schemes are possible. Effectiveness of these approximation schemes will be presented in the future. While the presented numerical scheme is applied to a quadratic type generalized ICVPs, it can also be applied to other types of problems.

References

References
1.
Bagley
,
R. L.
, and
Torvik
,
P. J.
,
1983
, “
A Theoretical Basis for the Application of Fractional Calculus to Viscoelasticity
,”
J. Rheol.
,
27
(
3
), pp.
201
210
.10.1122/1.549724
2.
Bagley
,
R. L.
, and
Torvik
,
P. J.
,
1983
, “
Fractional Calculus a Different Approach to the Analysis of Viscoelastically Damped Structures
,”
AIAA J.
,
21
(
5
), pp.
741
748
.10.2514/3.8142
3.
Bagley
,
R. L.
, and
Torvik
,
P. J.
,
1985
, “
Fractional Calculus in the Transient Analysis of Viscoelastically Damped Structures
,”
AIAA J.
,
23
(
6
), pp.
918
925
.10.2514/3.9007
4.
Magin
,
R. L.
,
2004
, “
Fractional Calculus in Bioengineering
,”
Critical Rev. Biomed. Eng.
,
32
(
1
), pp.
1
104
10.1615/CritRevBiomedEng.v32.i1.10.
5.
Robinson
,
D. A.
,
1981
, “
The Use of Control Systems Analysis in Neurophysiology of Eye Movements
,”
Ann. Rev. Neurosci.
,
4
, pp.
462
503
.10.1146/annurev.ne.04.030181.002335
6.
Podlubny
,
I.
,
1999
,
Fractional Differential Equations
,
Academic
,
San Diego, CA
.
7.
Kilbas
,
A. A.
,
Srivastava
,
H. M.
, and
Trujillo
,
J. J.
,
2006
,
Theory and Applications of Fractional Differential Equations: North-Holland Mathematics Studies
,
Elsevier
,
Amsterdam
, Vol.
204
.
8.
Agrawal
,
O. P.
,
2010
, “
Generalized Variational Problems and Euler-Lagrange Equations
,”
Comput. Math. Appl.
,
59
(
5
), pp.
1852
1864
.10.1016/j.camwa.2009.08.029
9.
Yousefi
,
S. A.
,
Dehghan
,
M.
, and
Lotfi
,
A.
,
2011
, “
Generalized Euler–Lagrange Equations for Fractional Variational Problems With Free Boundary Conditions
,”
Comput. Math. Appl.
,
62
(
3
), pp.
987
995
.10.1016/j.camwa.2011.03.064
10.
Lotfi
,
A.
, and
Yousefi
,
S. A.
,
2013
, “
A Numerical Technique for Solving a Class of Fractional Variational Problems
,”
J. Comput. Appl. Math.
,
237
(
1
), pp.
633
643
.10.1016/j.cam.2012.08.005
11.
Odzijewicz
,
T.
,
Agnieszka
,
B. M.
, and
Torres
,
D. F. M.
,
2012
, “
Fractional Calculus of Variations in Terms of a Generalized Fractional Integral With Applications to Physics
,”
Abstr. Appl. Anal.
,
2012
, p.
871912
.10.1155/2012/871912
12.
Odzijewicz
,
T.
,
Malinowska
,
A. B.
, and
Torres
,
D. F. M.
,
2012
, “
Generalized Fractional Calculus With Applications to the Calculus of Variations
,”
Comput. Math. Appl.
,
64
(
10
), pp.
3351
3366
.10.1016/j.camwa.2012.01.073
13.
Odzijewicz
,
T.
,
Malinowska
,
A. B.
, and
Torres
,
D. F. M.
,
2013
, “
A Generalized Fractional Calculus of Variations
,”
Control Cybern.
,
42
(
2
), pp.
443
458
.
14.
Agrawal
,
O. P.
,
2012
, “
Generalized Multiparameters Fractional Variational Calculus
,”
Int. J. Differ. Equations
,
2012
, p.
521750
.10.1155/2012/521750
15.
Razminia
,
A.
,
Baleanu
,
D.
, and
Majd
,
V. J.
,
2012
, “
Conditional Optimization Problems: Fractional Order Case
,”
J. Optim. Theory Appl.
,
156
(
1
), pp.
45
55
.10.1007/s10957-012-0211-6
16.
Agrawal
,
O. P.
,
2002
, “
Formulation of Euler-Lagrange Equations for Fractional Variational Problems
,”
J. Math. Anal. Appl.
,
272
(
1
), pp.
368
379
.10.1016/S0022-247X(02)00180-4
17.
Agrawal
,
O. P.
,
2006
, “
Fractional Variational Calculus and the Transversality Conditions
,”
J. Phys. A: Math. Gen.
,
39
, pp.
10375
10384
.10.1088/0305-4470/39/33/008
18.
Klimek
,
M.
,
2001
, “
Fractional Sequential Mechanics-Models With Symmetric Fractional Derivatives
,”
Czech. J. Phys.
,
51
, pp.
1348
1354
.10.1023/A:1013378221617
19.
Klimek
,
M.
,
2002
, “
Stationary Conservation Laws for Fractional Differential Equations With Variable Coefficients
,”
J. Phys. A: Math. Gen.
,
35
(
31
), pp.
6675
6693
.10.1088/0305-4470/35/31/311
20.
Odzijewicz
,
T.
,
Malinowska
,
A. B.
, and
Torres
,
D. F. M.
,
2012
, “
Fractional Variational Calculus With Classical and Combined Caputo Derivatives
,”
Nonlinear Anal.: Theory Methods Appl.
,
75
(
3
), pp.
1507
1515
.10.1016/j.na.2011.01.010
21.
Almeida
,
R.
,
Ferreira
,
R. A.
, and
Torres
,
D. F. M.
,
2012
, “
Isoperimetric Problems of the Calculus of Variations With Fractional Derivatives
,”
Acta Math. Sci.
,
32
(
2
), pp.
619
630
.10.1016/S0252-9602(12)60043-5
22.
Almeida
,
R.
,
Pooseh
,
S.
, and
Torres
,
D. F. M.
,
2012
, “
Fractional Variational Problems Depending on Indefinite Integrals
,”
Nonlinear Anal.
,
75
(
3
), pp.
1009
1025
.10.1016/j.na.2011.02.028
23.
Almeida
,
R.
, and
Torres
,
D. F. M.
,
2011
, “
Necessary and Sufficient Conditions for the Fractional Calculus of Variations With Caputo Derivatives
,”
Commun. Nonlinear Sci. Numer. Simul.
,
16
(
3
), pp.
1490
1500
.10.1016/j.cnsns.2010.07.016
24.
Almeida
,
R.
, and
Torres
,
D. F. M.
,
2011
, “
Fractional Variational Calculus for Nondifferentiable Functions
,”
Comput. Math. Appl.
,
61
(
10
), pp.
3097
3104
.10.1016/j.camwa.2011.03.098
25.
Frederico
,
G. S. F.
, and
Torres
,
D. F. M.
,
2013
, “
Fractional Isoperimetric Noether's Theorem in the Riemann-Liouville Sense
,”
Rep. Math. Phys.
,
71
(
3
), pp.
291
304
.10.1016/S0034-4877(13)60034-8
26.
Malinowska
,
A. B.
, and
Torres
,
D. F. M.
,
2012
, “
Multiobjective Fractional Variational Calculus in Terms of a Combined Caputo Derivative
,”
Appl. Math. Comput.
,
218
(
9
), pp.
5099
5111
.10.1016/j.amc.2011.10.075
27.
Odzijewicz
,
T.
, and
Torres
,
D. F. M.
,
2011
, “
Fractional Calculus of Variations for Double Integrals
,”
Balk. J. Geom. Appl.
,
16
(
2
), pp.
102
113
.
28.
Agrawal
,
O. P.
,
2008
, “
A General Finite Element Formulation for Fractional Variational Problems
,”
J. Math. Anal. Appl.
,
337
(
1
), pp.
1
12
.10.1016/j.jmaa.2007.03.105
29.
Agrawal
,
O. P.
,
2010
, “
A Series Solution Technique for a Class of Fractional Differential Equations
,”
Third Conference on Mathematical Methods in Engineering International Symposium
, Instituto Politecnico de Coimbra,
Coimbra, Portugal
, Oct.
21
24
.
30.
Klimek
,
M.
,
2008
, “
G-Meijer Functions Series as Solutions for Certain Fractional Variational Problem on a Finite Time Interval
,”
J. Eur. Syst. Autom.
,
42
, pp.
653
664
10.3166/jesa.42.653-664.
31.
Agrawal
,
O. P.
,
Hasan
,
M. M.
, and
Tangpong
,
X. W.
,
2012
, “
A Numerical Scheme for a Class of Parametric Problem of Fractional Variational Calculus
,”
ASME J. Comput. Nonlinear Dyn.
,
7
, p.
021005
.10.1115/1.4005464
32.
Klimek
,
M.
,
Odzijewicz
,
T.
, and
Malinowska
,
A. B.
,
2014
, “
Variational Method for the Fractional Strum–Liouville Problem
,”
J. Math. Anal. Appl.
,
416
, pp.
402
426
.10.1016/j.jmaa.2014.02.009
33.
Pooseh
,
S.
,
Almeida
,
R.
, and
Torres
,
D. F. M.
,
2013
, “
A Discrete Time Method to the First Variation of Fractional Order Variational Functionals
,”
Cent. Eur. J. Phys.
,
11
(
10
), pp.
1262
1267
.10.2478/s11534-013-0250-0
34.
Baleanu
,
D.
,
Diethelm
,
K.
,
Scalas
,
E.
, and
Trujillo
,
J. J.
,
2012
,
Fractional Calculus Models and Numerical Methods (Series on Complexity, Nonlinearity and Chaos)
, World Scientific, London, UK10.1142/9789814355216.
35.
Garloff
,
J.
,
2000
, “
Application of Bernstein Expansion to the Solution of Control Problems
,”
Reliab. Comput.
,
6
(
3
), pp.
303
320
.10.1023/A:1009934614393
36.
Singh
,
O. P.
,
Singh
,
V. K.
, and
Pandey
,
R. K.
,
2010
, “
A Stable Numerical Inversion of Abel's Integral Equations Using Almost Bernstein Operational Matrix
,”
J. Quant. Spectrosc. Radiat. Transfer
,
111
(
1
), pp.
245
252
.10.1016/j.jqsrt.2009.07.007
37.
Pandey
,
R. K.
, and
Mandal
,
B. N.
,
2010
, “
Numerical Solution of a System of Generalized Abel Integral Equations Using Bernstein Polynomials
,”
J. Adv. Res. Sci. Comput.
,
2
(
2
), pp.
44
53
.
38.
Pandey
,
R. K.
, and
Kumar
,
N.
,
2012
, “
Solution of Lane–Emden Type Equations Using Bernstein Operational Matrix of Differentiation
,”
New Astron.
,
17
(
3
), pp.
303
308
.10.1016/j.newast.2011.09.005
39.
Alipour
,
M.
, and
Baleanu
,
D.
,
2013
, “
Approximate Analytical Solution for Nonlinear System of Fractional Differential Equations by BPs Operational Matrices
,”
Adv. Math. Phys.
,
2013
, p.
954015
.10.1155/2013/954015
40.
Magin
,
R. L.
,
Abdullah
,
O.
,
Baleanu
,
D.
, and
Zhou
,
X. J.
,
2008
, “
Anomalous Diffusion Expressed Through Fractional Order Differential Operators in the Bloch Torrey Equation
,”
J. Magn. Reson.
,
190
(
2
), pp.
255
270
.10.1016/j.jmr.2007.11.007
You do not currently have access to this content.